Alert archive / Nevada / Lake Wind Advisories in 2019

Lake Wind Advisory 2, NWS Reno, NV

January 6, 20194 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Jan 6, 2019, 4:14 AM PST for 4 counties in Nevada. It took effect at Jan 6, 2019, 7:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2019, 4:14 AM PST (12:14 UTC)
In effect from
Jan 6, 2019, 7:00 AM PST
Expired
Jan 6, 2019, 5:00 PM PST
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 6, 2:44 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 6, 2:44 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
244 AM PST Sun Jan 6 2019

.SYNOPSIS...
Snow showers tapering this morning with only a brief break before
the next storm impacts the region late morning through tonight.
Mountains will see heavy snow with blizzard conditions at times,
while lee-side valleys will see some light snow along with high
winds. Another storm will affect the region Tuesday night into
Wednesday, with active weather looking likely again next weekend.

&&

.DISCUSSION...
Our main focus this morning is on next storm bringing snow and
high winds to the region today through Monday morning. This series
of storms has been tricky, so our confidence in this forecast is
average/medium at best.

Snow...

* Unstable airmass allowed for Sierra snow showers to spill into
  the Hwy 395 corridor in W Nevada overnight with localized inch
  or so accumulations. Enough to cause slow downs and incidents on
  roads even during low traffic time of day. Most of this
  activity should wrap by daybreak leaving us with what
  constitutes a "break" in snow that may only last a couple hours
  in the mountains.

* Next Pacific storm moving ashore into N California today will
  ramp snow rates back up in the Sierra as early as mid to late
  morning. Latest HRRR guidance has fairly intense Sierra snowfall
  rates late afternoon into the evening. Travel is going to be a
  rough go over the mountains today and tonight. If you must
  travel, go this morning! Blizzard conditions are looking likely
  starting this evening for the Eastern Sierra, mainly south of
  Tahoe to Mammoth, with big wind combined with heavy snow rates.
  Avoid travel for sure or even just plain being outside in these
  kind of conditions.

* For lee-side areas, spillover looks fairly good from Hwy 50
  northward including Reno/Carson and NE California starting early
  to mid afternoon today. For NE California precip type looks to
  remain all-snow so valley snow totals could be decent with
  widespread travel impacts. Further south near
  Reno/Carson/Fallon, precip type for valley floors will be tricky
  with anticipated S/SW winds keeping airmass mixed. Rain-snow
  lines may actually rise above valley floors this evening IF
  precip rates are not overly heavy. This really lowers confidence
  in snow totals and impacts for valley floors, but at least some
  snow is likely at this point so plan on some impacts late
  afternoon into the evening. Into the foothills and Virginia
  City, all-snow is expected so plowable snow is a good bet.

* Precip winds down to mainly showers by mid-morning Monday.
  Coupled with rising temperatures most of that should be rain or
  rain/snow showers in valleys. Travel impacts from snow may
  continue in the Sierra and but rates not nearly as heavy
  compared to Sunday evening.

-Chris

Wind...

Today's incoming storm has the potential to produce areas of very
strong downslope winds by early evening into the overnight hours.
Although widespread strong downslope winds aren't expected across
a vast region, it is looking like intense downsloping winds are
most likely to materialize from about the Carson Valley extending
south into the Highway 395 corridor through Mono County. These
areas will see the highest chance of seeing strong winds which may
result in property damage, power outages and even downed trees.

The strong winds expected today are associated with a powerful
700mb jet impinging on the Sierra as the next storm system nears.
Speeds as high as 75-85 kts (4-5 standard deviations above the
norm) have been advertised on global model guidance the past
several days. As such a High Wind Warning has been issued mainly
for areas along and east of Highway 395 through Mono County and
extending into the Carson Valley. These areas could see wind gusts
as high as 65-75 mph during the peak of the event this evening.
Winds gusts this high can be damaging and mountain areas receiving
snowfall can experience blizzard conditions with zero visibility.
Wind gusts across the Sierra ridgetops are expected to reach as
high as 110-120 mph.

Areas farther north including Reno and Carson City are not
expected to see that strong of winds as incoming precipitation
should start dampening them as it moves in from the north. Peak
gusts of 45-50 mph are expected while wind prone locations could
see gusts of 60-70 mph. Fuentes

In order to pay most attention to next 36 hours of high impact
weather, we left the forecast alone from Tuesday onward which is
largely unchanged based on latest simulations. Wednesday storm is
looking more like a warmer, glancing blow type deal. Snow for the
mountains and mainly rain showers for valleys with just gusty
south winds. Nothing exceptional by January standards. Another
storm or two in the queue for next weekend, but not a done deal
with some models showing a split south away from region. -Chris

&&

.AVIATION...
Snow shower bands continue to move through the Sierra terminals
this morning with +SN and VIS less than 1/4SM possible through
about 15Z at KTRK, KTVL, and KMMH. KRNO and KCXP could see
intermittent -SN and VIS less than 1SM in passing showers through
sunrise. Accumulations generally look light and under a half inch
at through this morning.

Today:

*   Next storm for today will continue the threat for LLWS across
    all terminals and severe turbulence across the Sierra as a
    powerful jet stream approaches.

*   Strong downslope winds are expected along the eastern Sierra
    where gusts of 60-65+kts are possible this evening approx from
    KMEV, KBAN, and north of KMMH. Sierra terminals including
    KTVL, KTRK could see gusts of 50+kts late afternoon into early
    evening. KRNO and KCXP gusts of 40-50kts possible.

*   Next round of snow will begin to impact the Sierra terminals
    this afternoon roughly after 20z with +SN and IFR VIS possible
    through 12z Monday morning. Additional snow accumulations
    near 12 inches are possible for KTRK and KTVL with 2-5"
    possible for KMMH. Accumulating heavy wet snow of 1-2" is
    possible for KRNO and KCXP after about 01-02z this afternoon.
    Snow will begin to diminish after 12z across all areas.

Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 AM PST Monday NVZ002.

     Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
     Monday NVZ003>005.

     High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
     NVZ003.

     Lake Wind Advisory from 7 AM this morning to 5 PM PST this
     afternoon for Pyramid Lake in NVZ004.

CA...Winter Storm Warning until 4 AM PST Monday CAZ071-072.

     Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
     Monday CAZ070.

     High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
     CAZ073.

     Winter Weather Advisory until 10 AM PST this morning CAZ073.

     Winter Storm Warning from 3 PM this afternoon to 4 AM PST Monday
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 6, 2:22 AM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service RENO NV
222 AM PST Sun Jan 6 2019

CAZ072-073-NVZ002-003-061230-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
222 AM PST Sun Jan 6 2019

...Snow Showers Overnight...

Snow showers will persist through 4 AM across Reno, Tahoe, Carson
City, and the Eastern Sierra regions. A quick half inch to one inch
of snow is possible, resulting in problematic driving conditions.
Several accidents have already been reported from earlier snow.
Plan to double your normal travel time. Gusty winds to 40 mph
will create low visibilities in mountain areas.

A break in snow is expected around and after sunrise, however
another stronger storm will bring more snow and higher winds late
morning into tonight. If you must travel over the Sierra, this
morning after sunrise will be the best opportunity.

-Chris

http://weather.gov/reno
Special weather statement, Jan 6, 4:12 AM PST, 2 minutes before
Special Weather Statement
National Weather Service RENO NV
412 AM PST Sun Jan 6 2019

CAZ072-073-NVZ002-003-061400-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
412 AM PST Sun Jan 6 2019

...Snow Showers Early This Morning...

Snow showers will persist through 6 AM across Reno, Tahoe, Carson
City, and the Eastern Sierra regions. These showers will mainly be
light but a quick half inch of snow is possible.

This can result in problematic driving conditions. Many roads
have a light coating of snow on them, and several accidents
occurred overnight from earlier snow showers. Plan to double your
normal travel time and take it slow this morning. In mountain
areas, gusty winds to 40 mph will create low visibilities.

A break in snow is expected around and after sunrise, however
another stronger storm will bring more snow and higher winds late
morning into tonight. If you must travel over the Sierra, this
morning after sunrise will be the best opportunity.

-Chris

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:14 AM PSTHigh Wind WarningREVDouglas, Lyon, Storey, Washoe24 hr
Jan 6, 4:14 AM PSTWinter Weather AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe24 hr

Nearby

Lake Wind Advisories in Nevada, 2019Every lake wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.